# SDR 97ZZZX4961

- Difficulty date: May 1, 1997
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N61DM
- Make and model: Amtr KITFOX
- Aircraft serial: 606
- Engine: Rotax ROTAX582
- System (JASC): 8510 · Reciprocating Engine Front Section
- Part: Ring Gear
- Part number: 834050
- Condition: Failed
- Location: Eng Starter
- Part time: 185 hours
- Stage of operation: IN
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

PRE-FLIGHT INSPECTION FOUND METAL FILINGS AROUND STARTER.  FURTHER INSP REVEALED A LARGE CRACK NEAR A BOLT HOLE ON THE STARTER RING GEAR THAT WAS SEPARATED BY .125 INCH.  SMALLER CRACKS WERE NOTED EMANATING FROM OTHER BOLT HOLES.  REASON FOR THE CRACKING IS UNKNOWN, HOWEVER, IT HAS BEEN LEARNED THIS IS NOT AN ISOLATED CASE IN THE OLDER ROTAX 582 ENGINES WITH THIS TYPE STARTER.  APPARENTLY, SERVICE BULLETIN WAS PUBLISHED TO REPLACE THESE RING GEARS WITH A HEAVIER BUILT UNIT, HOWEVER, THAT SB WAS NOT AVAILABLE TO THE AUTHOR.  THIS RING GEAR WAS ON THE VERGE OF COMPLETE SEPARATION.  SUBMITTER RECOMMENDS ALL OWNERS OF ROTAX 582/532 ENGINES PRODUCED PRIOR TO 1994 HAVE A VERY CLOSE LOOK AT THE STARTER RING GEAR.
